Ask The Doctor > Questions & Answers > I think hypertension may be causing these symptoms?

I think hypertension may be causing these symptoms?

Patient: Since about last year I’ve had increasingly loud humming in my head, not a sharp sound like tinnitus in the ear but resounding in what feels like my whole brain. I also have been feeling generally ill with a very fast heart rate and shakiness/dizziness. I had my blood pressure taken a week ago and it was 149/89 and today again 154/99. I’m an average 140 pound 5’6″ woman. I feel pressure in what seems like my whole face accompanied with nausia from the noise sometimes, mostly from not being able to sleep. Can hypertension cause the symptoms I’m feeling? And if so what would a doctor tell me to do or prescribe me? Just to add, I thought my high heart rate for the past few years was panic attacks, and xanax was the ONLY thing that helped.

 

 

Symptoms: Humming in head, pounding in head, high heart rate, dizziness, shaking, tiredness.

 

 

Doctor: Thank you for your question. It is possible that your symptoms are indeed related to hypertension. Increases in blood bl ood pressure can result in a condition known as pulse synchronous tinnitus. This is condition in which one perceives tinnitus, or a humming sound which is in synchrony with one’s pulse. This is caused by increased blood pressure within the cranium, resulting in compression of blood vessels. This can also cause headaches, dizziness, and fatigue. Now your symptoms could either be caused as a complication of hypertension or by a more specific condition called chronic intracranial hypertension. Chronic intracranial hypertension occurs when the drainage of cerebrospinal fluid is possibly obstructed, or slowed, resulting in increased pressure. We strongly recommend that you promptly go to your doctor to be examined and have a complete diagnostic evaluation of your head with an MRI to determine if you are experiencing intracranial hypertension. If diagnosed, treatment includes using diuretics such as carbonic anhydrase inhibitors to remove excess fluid reducing the intracranial pressure. Please see your doctor.Thank you for consulting AskTheDoctor.com

 


Ask The Doctor
    Ask The Doctor
Dr. Suneel Sharman M.D.

Dr. Suneel Sharman M.D.

Dr. Suneel Sharman completed his residency in Family Medicine at the University of Toronto. He currently operates Infinity Health Centre, a walk-in-clinic in downtown Toronto.

Book Appointment